Alabama, 2005

Tornado and Hail in Alabama, November 15, 2005

November 15, 2005 · NWS HUN · 9 events in 5 counties and zones

6 thunderstorm wind, 2 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 15, 1:25 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Nov 15, 1:25 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
125 PM CST TUE NOV 15 2005

.DISCUSSION...
STRONG SFC LOW PRESSURE SYSTEM CURRENTLY LOCATED ACROSS EXTREME
EAST-CENTRAL MO CONTINUES TO DEEPEN AS IT HEADS ENE.  ASSOC COLD
FRONT EXTENDS SOUTHWARD ALONG A LINE FROM SPRINGFIELD TO LITTLE ROCK
TO NR TYLER TX.  THREE-HOUR PRESSURE RISES ON THE ORDER OF 8MB
BEHIND FRONT IS HELPING ACCELERATE BOUNDARY EASTWARD.  WINDS BEHIND
FRONT GUSTING WELL OVER 40KTS ACROSS CENTRAL OK.  SOUTHERLY FLOW HAS
PICKED UP AHEAD OF SYSTEM WITH WINDS IN 20-30 MPH RANGE ACROSS MOST
OF THE TN VALLEY.  8H LLJ REMAINS AROUND 40KTS PER OKOLONA PROFILER
WITH STRONG VEERING W/ HEIGHT.  THIS KEEPS 0-1KM SRH ON THE ORDER OF
150 M2/S2.  INITIAL LINE OF STORMS HAVE DEVELOPED WELL OUT AHEAD OF
FRONTAL BOUNDARY AND CURRENTLY CROSSING MS RIVER.  CELLS ARE TAKING
ON SUPERCELLULAR CHARACTERISTICS AS THEY APPROACH THE MEMPHIS AREA.

SHORT TERM (TONIGHT-FRI)...

STORMS HAVE TRIED TO DEVELOP ACROSS NORTHERN MS IN THE PAST HOUR BUT
WARM LAYER ALOFT AND CIN PER 18Z LAPS DATA PREVENTING MUCH FOR THE
TIME BEING.  EXPECT THIS MAY BE THE CASE NEXT HOUR OR TWO BEFORE TN
VALLEY STARTS SEEING MORE IN THE WAY OF DEVELOPMENT...ESPECIALLY AS
CLEARING STARTS TO ARRIVE FROM NORTH-CENTRAL MS.

STRONG SHEAR WILL REMAIN IN PLACE ACROSS MOST OF FA THIS EVENING...
WITH BEST INSTABILITY AND HIGHEST THREAT FOR SVR WX ACROSS EXTREME
NORTHWEST AL.  WHILE SPEED OF INDIVIDUAL STORMS IN LINE ACROSS
WESTERN TN ARE GENERALLY MOVING AT 65 MPH...OVERALL MOTION EAST IS
PRETTY SLOW AND WILL LIKELY NOT BEGIN AFFECTING NW AL UNTIL AFTER
00Z.  GREATEST TORNADO THREAT HINGES ON DISCRETE CELLS DEVELOPING
JUST AHEAD OF THIS LINE THIS AFTERNOON.

SQUALL LINE ALONG COLD FRONT WILL POSE ISOLD TORNADO AND DAMAGING
STRAIGHT LINE WIND THREAT AS IT RAKES ACROSS FA THIS EVENING.  LINE
SHOULD AFFECT NW AL BTWN 00-03Z...HSV FROM 03-06Z AND NORTHEAST AL
FROM 06-09Z.

MUCH COLDER TEMPERATURES WILL BE ON TAP FOLLOWING FRONTAL PASSAGE.
SKIES BEHIND THE FRONT WILL CLEAR ON WEDNESDAY WITH STRONG CAA
MOVING INTO TN VALLEY.  NAM12 PROGS 8H TEMPS TO DIP BELOW 0C WED
AFTERNOON.  MOS GUIDANCE STAYS CONSISTENT WITH UPPER 40S FOR HIGHS
WED AND SEE NO REASON TO DEVIATE FROM CURRENT FCST.

NEXT CONCERN DURING SHORT TERM PERIOD IS LOW TEMPS EXPECTED THUR
MORNING.  SFC HIGH WILL BUILD EAST AND OVER LOWER MS VALLEY.  ENOUGH
OF A GRADIENT WILL STILL EXIST TO KEEP WINDS BTWN 5-10 MPH.
HOWEVER...WITH COLD AIR CONTINUING TO DRAIN IN AND CRYSTAL CLEAR
SKIES EXPECTED...AREA WILL LIKELY EXPERIENCE ITS FIRST WIDESPREAD
HARD FREEZE OF THE SEASON.  GUIDANCE NUMBERS RUNNING FEW DEGREES
COLDER THAN PREVIOUS RUNS AND WITH RECENT TRENDS...HAVE DROPPED LOWS
INTO THE MID-20S AREA-WIDE.  FREEZE WARNING WILL LIKELY NEED TO BE
ISSUED...HOWEVER WILL HOLD OFF ON HEADLINES FOR NOW AND LET MIDNIGHT
SHIFT RE-ASSESS 00Z DATA.

BELOW NORMAL TEMPS WILL CONTINUE THRU THE END OF THE WEEK AS
TROFFINESS CONTINUES ACROSS EASTERN HALF OF NATION.  ELONGATED TROF
WILL DROP INTO SOUTHEAST U.S. FRIDAY BUT WITH LIMITED
MOISTURE...WILL ONLY RESULT IN PCLDY SKIES.

LONG TERM (SAT-TUE)...
NO CHANGES TO EXTENDED PORTION OF FCST AS SFC HIGH ELONGATES ACROSS
EASTERN SEABOARD.  REINFORCING COLD FRONT DROPS SOUTH ALONG W/
SEVERAL UPPER WAVES IN NORTHWESTERLY FLOW.  VERY LITTLE MOISTURE
WILL BE AVAILABLE FOR SYSTEMS TO WORK WITH...THUS WILL ONLY WORD AS
PCLDY FOR WEEKEND.  TEMPS WILL BE NR TO SLIGHTLY BELOW NORMAL THRU
THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    41  47  25  49 / 100  10   0   0
SHOALS        40  46  24  48 / 100  10   0   0
CULLMAN       44  46  25  49 / 100  10   0   0
FAYETTEVILLE  42  45  24  47 / 100  10   0   0
FORT PAYNE    46  49  23  48 / 100  20   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING
     ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     AND MORGAN.

TN...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.
&&

PB
Hazardous weather outlook, Nov 15, 1:05 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CST TUE NOV 15 2005

ALZ001>010-016-TNZ076-096-097-160300-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN
TN-JACKSON-LAUDERDALE-LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOO
RE-MORGAN-
105 PM CST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

...DANGEROUS SEVERE WEATHER SITUATION SETTING UP FOR THIS AFTERNOON
AND EVENING...

A STRONG COLD FRONT WILL MOVE TOWARD THE TENNESSEE VALLEY TODAY.
THE FRONT WILL NEAR NORTHWESTERN ALABAMA AROUND 9 PM...AND SHOULD BE
EAST OF NORTHEAST ALABAMA AROUND DAYBREAK WEDNESDAY.

AS WE CONTINUE TO SEE BREAKS IN THE CLOUD COVER...AND THE
INSTABILITY CONTINUES TO INCREASE...CONDITIONS WILL BEGIN
TO SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT. THESE THUNDERSTORMS
COULD DEVELOP INTO SUPERCELLS BY MID TO LATE AFTERNOON...POSING A
THREAT FOR DAMAGING WINDS AND TORNADOES AS WIND SHEAR STRENGTHENS
ACROSS THE TENNESSEE VALLEY.  AT THIS TIME...THE GREATEST THREAT
AREA FOR TORNADIC THUNDERSTORMS WILL BE ACROSS NORTHWEST ALABAMA
EARLY THIS EVENING.

A SECOND AREA OF SEVERE WEATHER EXISTS IMMEDIATELY AHEAD OF THE
COLD FRONT AS IT PUSHES EAST ACROSS THE TENNESSEE VALLEY.  A SQUALL
LINE OF SEVERE THUNDERSTORMS IS ANTICIPATED ALONG AND JUST EAST OF
THE COLD FRONT LATE THIS AFTERNOON AND EVENING.  THIS LINE WILL
BEGIN TO AFFECT THE INTERSTATE 65 CORRIDOR BY 11 PM...AND NORTHEAST
ALABAMA AND SOUTHERN MIDDLE TENNESSEE BY 1 AM.  THE SQUALL LINE WILL
LIKELY BEGIN TO AFFECT NORTHWEST ALABAMA AFTER 10 PM THIS EVENING.
DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES ARE THE MAIN
THREAT FROM THIS SQUALL LINE...AS IT MOVES EASTWARD ACROSS THE
TENNESSEE VALLEY.

LOCALLY HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON ROADS AND DRY
SURFACES.  WIDESPREAD FLOODING AND FLASH FLOODING IS NOT ANTICIPATED.

BREEZY SOUTHERLY WINDS EAST OF THE COLD FRONT OF 15 TO 25 MPH...HAVE
PROMPTED THE ISSUANCE OF LAKE WIND ADVISORIES FOR TODAY.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

A RETURN TO DRY WEATHER...AND MUCH COOLER TEMPERATURES ARE EXPECTED
FROM WEDNESDAY INTO THE WEEKEND. OVERNIGHT LOW TEMPERATURES FOR
THURSDAY MORNING SHOULD GO BELOW FREEZING...AND SHOULD EFFECTIVELY
END THE GROWING SEASON ACROSS THE TENNESSEE VALLEY. PERSONS WITH
SENSITIVE PLANTS SHOULD COVER THEM OR BRING THEM INDOORS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF SKYWARN AND EMERGENCY MANAGEMENT PERSONNEL WILL BE
NEEDED THIS AFTERNOON AND EVENING.

HA

In the hours before

Special weather statement, Nov 15, 3:05 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 PM CST TUE NOV 15 2005

ALZ001>010-016-TNZ076-096-097-160000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
305 PM CST TUE NOV 15 2005

...SEVERE WEATHER EVENT EXPECTED TODAY AND TONIGHT...

AT MID AFTERNOON....A STRONG COLD FRONT WAS ORIENTED ALONG THE
MISSISSIPPI RIVER VALLEY. THIS FAST MOVING COLD FRONT WILL PUSH
EASTWARD THIS AFTERNOON AND EVENING AND APPROACH THE INTERSTATE 65
CORRIDOR SHORTLY BEFORE MIDNIGHT. AHEAD OF THIS FRONT...VERY MOIST
AND UNSTABLE AIR CONTINUES TO RACE NORTHWARD FROM THE GULF OF MEXICO.
IN ADDITION...STRONG JET STREAM WINDS...COUPLED WITH A TIGHTENING
PRESSURE GRADIENT AHEAD OF THE FRONT...WILL PROVIDE SUFFICIENT WIND
ENERGY FOR SEVERE STORMS TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS MUCH OF THE
TENNESSEE VALLEY WITH A HIGH RISK ACROSS NORTHWEST ALABAMA. AT THIS
TIME...A SQUALL LINE OF VERY STRONG TO SEVERE THUNDERSTORMS IS
EXPECTED TO APPROACH NORTHWEST ALABAMA BY 7 PM....INTERSTATE 65
CORRIDOR BY 9 PM...AND NORTHEAST ALABAMA BY MIDNIGHT. ISOLATED
SUPERCELL THUNDERSTORMS MAY DEVELOP AHEAD OF THE PRE-FRONTAL SQUALL
LINE LATE THIS AFTERNOON AND EARLY THIS EVENING. ROTATING SUPERCELLS
CAN PRODUCE VERY LARGE HAIL...DAMAGING WINDS AND FAST MOVING
TORNADOES.

NOW IS THE TIME TO PREPARE FOR THE POSSIBILITY OF SEVERE WEATHER
AFFECTING YOUR AREA THIS AFTERNOON AND TONIGHT. BE SURE TO HAVE A
RELIABLE SOURCE FOR WEATHER INFORMATION.

CBD
Special weather statement, Nov 15, 5:01 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
501 PM CST TUE NOV 15 2005

ALZ001-152330-
LAUDERDALE-
501 PM CST TUE NOV 15 2005

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 530 PM
CST...

AT 455 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURNSVILLE...OR 7 MILES NORTHWEST OF IUKA...
MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PICKWICK LAKE.
  HIGHWAY 14.
  WATERLOO.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 11 PM CDT.

CBD

The radar

The Columbus AFB radar (KGWX), 60 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
November 15, 6:30 PM CST to 6:35 PM CST
Where
Franklin County, Vina
Measured
60 kt (69 mph) estimated sustained
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
34.383, -88.050

Roofs of two homes were heavily damaged by thunderstorm winds.

Thunderstorm Wind, Franklin

When
November 15, 6:30 PM CST to 6:35 PM CST
Where
Franklin County, Vina
Measured
60 kt (69 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.383, -88.050

A few power lines and two power poles were blown down by thunderstorm winds.

Hail, Franklin

When
November 15, 6:49 PM CST to 6:53 PM CST
Where
Franklin County, 1 mi S of Russellville
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.500, -87.733

Nickel size hail was reported.

Thunderstorm Wind, Lauderdale

When
November 15, 7:10 PM CST to 7:13 PM CST
Where
Lauderdale County, Waterloo
Measured
60 kt (69 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.917, -88.067

A few powerlines were blown down by thunderstorm winds.

Thunderstorm Wind, Colbert

When
November 15, 7:39 PM CST to 7:43 PM CST
Where
Colbert County, 10 mi W of Tuscumbia
Measured
60 kt (69 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -87.883

A tree was blown onto a home on Georgetown lane by thunderstorm winds.

Tornado, Cullman

When
November 15, 8:30 PM CST to 8:35 PM CST
Where
Cullman County, Crane Hill
Rating
F0
Path length
300 mi
Path width
25 yd
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
34.100, -87.050

An F-0 tornado briefly touched down along county road 222 which is just west of county road 940 in Cullman county. Initial damage was to a service station which received moderate roof damage and had its awning partially torn off. Numerous trees were snapped and twisted in this vicinity. There was also damage to a nearby home which had shing damage, a window blown out and a pump house destroyed. Damage to powerlines was also extensive in this area.

Hail, Cullman

When
November 15, 8:30 PM CST to 8:35 PM CST
Where
Cullman County, Crane Hill
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.100, -87.050

Penny size hail was reported.

Thunderstorm Wind, Cullman

When
November 15, 9:20 PM CST to 9:23 PM CST
Where
Cullman County, Holly Pond
Measured
60 kt (69 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.167, -86.617

Several power lines were blown down due to thunderstorm winds.

Thunderstorm Wind, Marshall

When
November 15, 9:30 PM CST to 9:35 PM CST
Where
Marshall County, 4 mi NW of Union Grove
Measured
60 kt (69 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.433, -86.500

A few power lines were blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyThe tornado archive for Alabama, 2005Warnings in Alabama, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477118, 5477119, 5477120, 5477121, 5477122, 5477123, 5477124, 5477125, 5477126.